Q. When I stopped taking the antihistamine Zyrtec, I started itching like crazy! My scalp, my arms, my neck, my legs all itch. I just want to cry.
This awful reaction happened once before after stopping this allergy medicine. When I asked the pharmacist, he said it was unrelated. I just don’t believe that. How long will this itching last?

A. Hundreds of readers have reported experiencing uncontrollable itching after stopping cetirizine (Zyrtec) suddenly. Because this complication is not widely recognized, we are not surprised that your pharmacist assumed your symptoms were unrelated.
Visitors to our website report that it can take several weeks for the itching to subside. Some suggest that vitamin C may help ease the discomfort during this period.Here are a few comments:

“I used Zyrtec daily for years due to year-round allergies. When I decided to go off it since it didn’t seem like a wise idea to take anything regularly for years (unless it’s a potentially life threatening condition, like high blood pressure), I experienced INTENSE itching on my palms, feet, and scalp that lasted for three weeks. It was terrible coming off of Zyrtec.”


“I recently had to take a generic Zyrtec for allergies. I stopped taking it a few days ago, when the pollen count went down. With other allergy meds, there were no after effects.
“This generic cetirizine seemed like a wonder drug to me. Until — one day after I stopped taking it, I had itchy skin with small red bumps. I’ve never had hives, but I’ve heard about them, and I’m pretty sure that’s what I have. I cannot sleep in my bed because lying down seems to make it worse. I itch twenty-four hours a day.
“After eliminating everything else I could think of, I thought about my new, wonderful allergy medicine. I did a search on the web to see if others had the same problem, and many posted comments that echoed my complaints. Some resumed the Zyrtec and their symptoms immediately disappeared. Have you heard anything about these withdrawal “pains” of Zyrtec and its generic equivalents? I used the Equate brand ceterizine from Walmart. Today is Day 4 since I stopped, and I’m still itching. I am determined not to go back on the medicine, but I am basically a miserable insomniac right now. I will be calling my doctor tomorrow to see if there is something other than Zyrtec that I can take to eliminate the symptoms.”


“I started taking cetirazine (Zyrtec) 4 years ago, and have taken it daily ever since.
“However, at the weekend, as my prescription was getting low, I decided to withdraw instead and cut the dose from 10mg to 5mg.
“Initially, there were no apparent reactions, although I did notice that my elbows felt as if they had insect bites on them, which, if scratched, itched even worse.
“Then last night, I got up in the middle of the night for a couple of hours and noticed I had a really itchy forehead, which I kept scratching. After doing this for a while, I suddenly felt these lumps, two of them, and began to panic! I went back to bed and when I woke, the lumps had become one big lump, both tender and itchy.
“I called my GP as soon as it opened, but they wouldn’t see me, so I went about my day trying to let my imagination run away with me.
“I took the “zirtec” as soon as I began to suspect a connection, but am still waiting for it to work. Right now, my head and body feel as if they have things crawling over!
“One of these days I want to completely stop this drug, but the thought of having to go through this again at some point is NOT a welcome one!!”

Join Over 52,000 Subscribers at The People's Pharmacy

  1. SB
    Reply

    D after many yrs for allergies. They really don’t help and I am so itchy.
    I now remember why I have not quit before. I don’t want to have to go back to taking them, so I am trying to stick it out.

  2. Itchy for years
    Reply

    I have been experiencing this for years every time I’ve run out of my medication or tried to stop taking it. Until now I had no idea it was a common problem. I hate the idea of being addicted to anything. Hope to wean off soon!

  3. Amy
    Reply

    I used to have seasonal allergies and Zyrtec was prescribed. Although it stopped my sneezing, after awhile I realized I wasn’t hearing well at all; my hearing seemed as bad as that of my elderly parents. My doctor thought the Zyrtec might be the culprit so he prescribed Claritin instead. That worked briefly but my sneezing then became more violent so he prescribed Allegra-D. That did the trick. No sneezing and no itching but I didn’t like the idea of being dependent on medication.
    So when I read in Dr. Andrew Weil’s newsletter about the vitamin Quercetin and that it helps with allergies I immediately got some. I have taken it every day along with Vit. C for several years now and I no longer have seasonal allergies. I can now even be around cats! I carry some Allegra with me when traveling just in case something sets me off, but I am a great fan of quercetin and have recommended it to a lot of people.
    By the way, we learned that mature men should not take decongestants. If allergy meds are needed, men should take plain Allegra, not Allegra-D or other decongestants. It can cause an enlarged prostate to block the flow of urine so catheterization is needed. When that happened to my husband, every doctor who saw him in the emergency room and the urologist afterward asked if he had taken decongestants! We had never heard that before

  4. allie
    Reply

    I don’t have personal experience with getting off zyrtec, but i’m wondering if patients who’ve tried to, did EPSOM SALT baths or used real DEAD SEA SALT in a bath to dial down the itching. I’ve had very itchy eczema on my face and hand that weren’t letting me sleep and using dead sea salt baths as well as a good quality plain dead sea salt soap like the one from One with Nature, helped a lot. IN addition, I used pure shea butter as a moisturizer and internally, used 1 TSP of WHEAT GERM OIL a day.

  5. cg
    Reply

    I have had similar problems with generic versions of allegra but no problems with the allegra otc. There must be an additive in the generics that cause the itching problem.

  6. Julie713
    Reply

    Why would anyone suffer days of horrible symptoms instead of comfortably tapering off a drug. Weaning off slowly seems like common sense.
    On the other hand, are there drugs (or classes of drugs) that should NOT be tapered off? Maybe I’m just being cavalier…

  7. Max C
    Reply

    After reading some of the stories about Zyrtec, my summer started to make sense in retrospect.
    I started Zyrtec at my Doctor’s recommendation for itchy skin on my hands. But every time I would for some reason not take it, I would end up way worse, with full-body hives. I couldn’t understand what was happening, as I have never had allergy problems.
    After I read the People’s Pharmacy article on Zyrtec, I threw my pills away. I had only taken them for three weeks, but did not escape the withdrawal hives. Bleah. But day 4 was the worst, and since I had heard that, I tried to be patient, and the hives did finally go away, not to return.
    What a drug! And my Doctor just looked at me blankly as I reported this outcome. Didn’t even answer.

  8. RR
    Reply

    I would like to address itching which can be short of a nightmare. There are a number of different causes that can causes itching. I have been going through treatment for itching by a dermatologist for the last several months. The inside of my legs were the first to itch. We tried a steroid cream for a month or two and I can’t say I found much relief. Then the itching spread to other parts of my body. We even went as far as taking a biopsy. It was the worse itch I ever experienced and it was a nightmare. The only relief I was getting was from hot showers. Actually too hot, but it seemed to sooth the itching for a number of hours. I later found out that this is not good to take hot showers like this. Working with my dermatologist, he recommended UV light therapy. I understand that UV therapy helps a lot of people stop the itching problem.
    I started the therapy and after each session the itch got worse to where I finally had to say no more. I took about 8 sessions of UV therapy. The UV sessions seemed to irritate the itch even more to where I could no longer tolerate the therapy. I recognize that the 24 hours after the therapy the itch was significantly worse. Quite a few people deal with very serious itching problems and the UV seems to help a lot of them.
    I started taking oolong tea 3 times a day over a period of two week and my itching finally substantially subsided. I believe different things work for different people. It just depends what is causing the itching and I think it has a lot to so with the individual chemistry of an individual. Itching problems can be a terrible thing to experience. IF your itching persist I would highly recommend you see a dermatologist.

  9. pat c
    Reply

    After reading your info on Zyrtec I went off of it, but also after reading ways people did this on your website, I gradually weaned off of it. I started by dropping to 5 mgs for 2 weeks, then a pill every other day for 2 weeks, and then a pill every 4 days for 2 weeks, and then one a week and had no itching with this plan.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.